[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1979

Ethylenediamine-Induced Exfoliative Erythroderma

Author Affiliations

From the Section of Dermatology, Department of Medicine, University of Chicago Hospitals and Clinics, Chicago.

Arch Dermatol. 1979;115(3):360-361. doi:10.1001/archderm.1979.04010030062024
Abstract

Exfoliative erythroderma, characterized clinically by universal erythema and desquamation of skin, is a serious dermatologic condition. Drug allergy is the cause of about 10% of the cases of exfoliative erythroderma,1,2 and such cases are clinically and histologically similar to erythroderma due to other causes.

Ethylenediamine is a common industrial agent used as a dibasic stabilizer in many dyes, fungicides, synthetic waxes, insecticides, resins, and asphalt wetting agents. Medical sources of ethylenediamine include aminophylline (a combination of 80% theophylline and 15% ethylenediamine hydrochloride), a cream composed of triamcinolone acetonide, neomycin sulfate, gramicidin, and nystatin (Mycolog), and various ophthalmic solutions in which edetic acid is utilized as a preservative. Ethylenediamine has been demonstrated to be a fairly potent sensitizer and inducer of contact dermatitis.3-7 Provost and Jillson5 found that systemically administered aminophylline could lead to exacerbations of patchy eczematous eruption in patients with ethylenediamine sensitivity induced by Mycolog cream.

First Page Preview View Large
First page PDF preview
First page PDF preview
×